Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 343, NWS Springfield, MO

July 28, 2009Christian County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 28, 2009, 6:14 PM CDT for Christian County, Missouri. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2009, 6:14 PM CDT (23:14 UTC)
Expired
Jul 28, 2009, 6:32 PM CDT
In force
18 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

County Christian County, MO

The radar

The Springfield radar (KSGF), 35 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 831 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
831 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:45 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 28, 2:45 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT TUE JUL 28 2009

.DISCUSSION...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE IN AREAL
COVERAGE OVER THE REST OF THE AFTERNOON AND EVENING.  AN ENVIRONMENT
CONDUCIVE FOR PULSE THUNDERSTORMS HAS MATERIALIZED OVER EXTREME
SOUTHEAST KANSAS AND THE MISSOURI OZARKS.  MIXED LAYER CAPES HAVE
INCREASED TO AROUND 2000 J/KG IN A BROAD AREA OF CENTRAL AND
SOUTHWEST MISSOURI.  MEANWHILE PRECIPITABLE WATER VALUES ARE RANGING
FROM 1.60 TO 1.80...WITHIN AN WEAKLY CAPPED TO NO CAPPED AIRMASS. A
FEW OF THE STRONGER STORMS WILL MOST LIKELY PRODUCE LARGE HAIL TO
THE SIZE OF HALF DOLLARS...ALONG WITH DAMAGING DOWNBURST WINDS IN
EXCESS OF 60 MPH.

FOR TONIGHT...A WEAK FRONTAL SYSTEM WILL SHIFT INTO NORTHERN
ARKANSAS AND CENTRAL OKLAHOMA.  THERE CONTINUES TO BE DECENT SIGNAL
WITH THE WRF MODEL THAT SUGGESTS CONVECTION DEVELOPING OVER NE
OKLAHOMA AND SE KANSAS...MAINLY AFTER MIDNIGHT.  THIS OCCURS IN
RESPONSE TO ENHANCED PRESSURE ADVECTION LIFT WITHIN AN AREA WHERE
THE LOW LEVEL JET INTERSECTS THE FRONTAL SYSTEM.  FOR THIS REASON I
HAVE ELECTED TO LEAN OUR FORECAST TOWARD THE WRF SOLUTION WITH POPS
THE HIGHEST OVER SW MO / SE KS AFTER MIDNIGHT.

OVERNIGHT CONVECTION THAT DEVELOPS IN OKLAHOMA WILL TRANSLATE ACROSS
SOUTHERN MISSOURI DURING THE MORNING HOURS OF WEDNESDAY.  ADDITIONAL
THUNDERSTORMS WILL LIKELY FORM WEDNESDAY AFTERNOON/NIGHT IN RESPONSE
TO A STRONGER COLD FRONT THAT WILL APPROACH THE REGION FROM THE
NORTHWEST.  A FEW OF THESE STORMS COULD BE STRONG TO SEVERE...PRIOR
TO EXITING THE REGION MID THURSDAY AFTERNOON.

CANADIAN HIGH PRESSURE BUILDS OVER THE NATIONS MID
SECTION...ALLOWING A COOLER AND DRIER AIRMASS TO SPREAD IN.   FAIR
WEATHER CONDUCIVE FOR OUTDOOR ACTIVITIES WILL RESULT BOTH FRIDAY AND
SATURDAY.  LOOK FOR LOW HUMIDITY...WITH AFTERNOON HIGHS WARMING INTO
THE MID 80S.  RETURN FLOW COMMENCES DURING THE DAY ON
SATURDAY...MEANWHILE A UNSEASONABLY STRONG UPPER LEVEL TROUGH AND
ASSOCIATED COLD FRONT WILL APPROACH BY SUNDAY.  THIS SYSTEM WILL
LIKELY CREATE ANOTHER EPISODE OF SHOWERS AND THUNDERSTORMS SUNDAY
AFTERNOON AND INTO NEXT MONDAY.

THERE CONTINUES TO BE A STRONG SIGNAL WITHIN THE MEDIUM RANGE MODELS
THAT CONFINES THE SUMMERTIME HIGH OVER THE DESERT SOUTHWEST.
MEANWHILE NORTHWEST FLOW PERSISTS OVER THE OZARKS...CAUSING
ADDITIONAL CANADIAN AIRMASSES TO SPREAD IN.  THIS PATTERN WOULD KEEP
THE REGION UNSEASONABLY COOL WITH MORE RAIN CHANCES IN THE FORECAST
THROUGH MUCH OF NEXT WEEK.

CRAMER

&&

.AVIATION...

THE CHALLENGE FOR THE FORECAST PERIOD WILL BE TIMING OF CONVECTION
AND EARLY MORNING RESTRICTIONS TO VISIBILITY. SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE ACROSS SOUTH CENTRAL MISSOURI THIS
AFTERNOON...PRIMARILY IMPACTING THE BRANSON AERODROME. ANOTHER ROUND
OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS WEST CENTRAL MISSOURI
AND MOVE INTO THE OZARKS FROM THE NORTHWEST ALONG AND AHEAD OF AN
APPROACHING SHORTWAVE TROUGH...IMPACTING ALL THREE AERODROMES. THIS
ACTIVITY WILL MOVE OUT OF THE AREA BY LATE EVENING.  OVERNIGHT...THE
LOW LEVEL JET WILL IMPINGE ON THE LINGERING FRONTAL BOUNDARY ALONG
THE ARKANSAS BORDER...SPARKING REDEVELOPMENT OF CONVECTION THAT WILL
IMPACT THE JOPLIN AND BRANSON AERODROMES IN THE MORNING HOURS.  WITH
RAINFALL ACROSS THE AREA EXPECTED THIS AFTERNOON AND EVENING WITH
SURFACE COLD AIR ADVECTION BEHIND THE PASSING SHORTWAVE...SOME BRIEF
MVFR VISIBILITIES MAY IMPACT THE AERODROMES IN THE MORNING.

KARDELL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 28, 5:00 PM CDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
500 PM CDT TUE JUL 28 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-292200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
500 PM CDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

 SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS THE
 OUTLOOK AREA INTO THE EVENING HOURS. A FEW SEVERE STORMS WITH
 HAIL TO THE SIZE OF QUARTERS...AND DAMAGING DOWN BURST WINDS IN
 EXCESS OF 60 MPH WILL BE POSSIBLE.

 VERY HEAVY RAINFALL ASSOCIATED WITH THESE STORMS MAY LEAD TO LOCALIZED
 FLASH FLOODING...ESPECIALLY WHERE STORMS TRAIN OVER THE SAME
 AREAS.

  SLOWER MOVING STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  STRONG THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT AND
  THURSDAY AS A COLD FRONT MOVES THROUGH THE REGION. A FEW STRONG
  TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH WIND GUSTS TO 60
  MPH THE PRIMARY SEVERE WEATHER RISK.

  THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, Jul 28, 2:14 PM CDT, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
214 PM CDT TUE JUL 28 2009

MOZ056-057-281945-
MILLER MO-MORGAN MO-
214 PM CDT TUE JUL 28 2009

...SIGNIFICANT WEATHER ALERT FOR EAST CENTRAL MORGAN AND NORTHWESTERN
MILLER COUNTIES UNTIL 245 PM CDT...

AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BARNETT...OR 7 MILES WEST OF ELDON...MOVING
EAST AT 10 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

PEOPLE IN EASTERN MORGAN AND NORTHWESTERN MILLER COUNTIES...INCLUDING
ELDON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

KARDELL
Local storm report, Jul 28, 4:38 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
438 PM CDT TUE JUL 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     FLASH FLOOD      2 S BARNETT             38.35N 92.67W
07/28/2009                   MORGAN             MO   LAW ENFORCEMENT

            TWO REPORTS OF WATER RUNNING OVER THE ROAD SOUTH OF
            BARNETT ON AA HIGHWAY. WATER WAS REPORTED AS TOO DEEP TO
            DRIVE THROUGH.

&&

BARJENBRUCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:51 PM CDTFlash Flood WarningSGFMiller, Morgan6 hr
Jul 28, 3:33 PM CDTFlash Flood WarningSGFVernon4 hr
Jul 28, 3:57 PM CDTFlash Flood WarningSGFBenton3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.